EconPapers    
Economics at your fingertips  
 

Politically connected companies are less likely to shutdown due to COVID‐19 restrictions

Robert Kubinec, Haillie Na‐Kyung Lee and Andrey Tomashevskiy

Social Science Quarterly, 2021, vol. 102, issue 5, 2155-2169

Abstract: Objective While the aim of COVID‐19 policies is to suppress the pandemic, many fear that the burden of the restrictions will fall more heavily on less privileged groups. We show one potential mechanism for COVID‐19 responses to increase inequality by examining the intersection of business restrictions and business political connections. Methods We fielded an online survey of 2735 business employees and managers in Ukraine, Egypt, and Venezuela over the summer of 2020 to collect data on companies' closures due to COVID‐19 and nuanced information about their political connections. Findings We show that businesses with political connections to government officials were significantly less likely to shut down as a result of COVID‐19 policies. This finding suggests that measures designed to mitigate COVID‐19 are ineffective in countries with a weak rule of law if politically connected firms are able to circumvent restrictions by leveraging political connections to receive preferential treatment. In addition, politically connected firms are no more likely—and sometimes even less likely—to engage in social‐distancing policies to mitigate the pandemic despite the fact that they are more likely to remain open.

Date: 2021
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (2)

Downloads: (external link)
https://doi.org/10.1111/ssqu.13040

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:bla:socsci:v:102:y:2021:i:5:p:2155-2169

Ordering information: This journal article can be ordered from
http://www.blackwell ... bs.asp?ref=0038-4941

Access Statistics for this article

Social Science Quarterly is currently edited by Robert L. Lineberry

More articles in Social Science Quarterly from Southwestern Social Science Association
Bibliographic data for series maintained by Wiley-Blackwell Digital Licensing () and Christopher F. Baum ().

 
Page updated 2024-07-01
Handle: RePEc:bla:socsci:v:102:y:2021:i:5:p:2155-2169